Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 76, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 8, 2019, 3:13 PM CDT for McLean County, North Dakota. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2019, 3:13 PM CDT (20:13 UTC)
- Expired
- Jul 8, 2019, 4:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County McLean County, ND
The radar
The Bismarck radar (KBIS), 79 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 3:15 PM CDT | HAIL 1.5 | 5 E Underwood, ND | LASTED ABOUT 15 MINUTES. |
| Jul 8, 3:35 PM CDT | HAIL 0.88 | Turtle Lake, ND | HAIL LASTED FROM 3:32 PM TIL 3:39 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 1:43 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1630 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
550
WUUS53 KBIS 082013
SVRBIS
NDC055-082100-
/O.NEW.KBIS.SV.W.0076.190708T2013Z-190708T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
313 PM CDT Mon Jul 8 2019
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
East central McLean County in south central North Dakota...
* Until 400 PM CDT.
* At 313 PM CDT, a severe thunderstorm was located near Underwood, or
10 miles north of Washburn, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Turtle Lake around 335 PM CDT.
Mercer around 355 PM CDT.
Other locations impacted by this severe thunderstorm include Falkirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4767 10068 4750 10067 4734 10068 4733 10068
4733 10116 4750 10120
TIME...MOT...LOC 2013Z 261DEG 23KT 4743 10108
HAIL...1.25IN
WIND...60MPH
$$
CJS3 follow-up statements
934
WWUS53 KBIS 082025
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
325 PM CDT Mon Jul 8 2019
NDC055-082100-
/O.CON.KBIS.SV.W.0076.000000T0000Z-190708T2100Z/
McLean ND-
325 PM CDT Mon Jul 8 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR EAST CENTRAL MCLEAN COUNTY...
At 325 PM CDT, a severe thunderstorm was located 5 miles southwest of
Turtle Lake, or 12 miles north of Washburn, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Turtle Lake around 335 PM CDT.
Mercer around 355 PM CDT.
Other locations impacted by this severe thunderstorm include Falkirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4767 10068 4750 10067 4734 10068 4733 10068
4733 10110 4753 10111
TIME...MOT...LOC 2025Z 256DEG 23KT 4746 10096
HAIL...1.00IN
WIND...60MPH
$$
CJS672
WWUS53 KBIS 082040
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
340 PM CDT Mon Jul 8 2019
NDC055-082100-
/O.CON.KBIS.SV.W.0076.000000T0000Z-190708T2100Z/
McLean ND-
340 PM CDT Mon Jul 8 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR EAST CENTRAL MCLEAN COUNTY...
At 338 PM CDT, a severe thunderstorm was located near Turtle Lake, or
15 miles northeast of Washburn, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. At 320 PM CDT, ping pong ball
size hail was reported 5 miles east of Underwood.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Mercer around 355 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4767 10068 4750 10067 4734 10068 4733 10068
4733 10102 4755 10104
TIME...MOT...LOC 2038Z 256DEG 22KT 4748 10086
HAIL...1.50IN
WIND...60MPH
$$
CJS023
WWUS53 KBIS 082102
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
402 PM CDT Mon Jul 8 2019
NDC055-082112-
/O.EXP.KBIS.SV.W.0076.000000T0000Z-190708T2100Z/
McLean ND-
402 PM CDT Mon Jul 8 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MCLEAN COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central North Dakota.
LAT...LON 4767 10068 4750 10067 4734 10068 4733 10068
4733 10102 4755 10104
TIME...MOT...LOC 2102Z 261DEG 23KT 4750 10065
$$
CJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:47 PM CDT, 26 minutes earlier.
Area forecast discussion, Jul 8, 2:47 PM CDT, 26 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 247 PM CDT Mon Jul 8 2019 .UPDATE... Issued at 243 PM CDT Mon Jul 8 2019 Updated to expand the Flash Flood Watch to include McHenry, Pierce, and Rollette counties. Also made the entire watch go into effect now. Enhanced stretching potential along the line of severe thunderstorms from Mercer through McLean counties has contributed to numerous reports of tornadoes with the line. && .SHORT TERM...(This evening through Tuesday) Issued at 117 PM CDT Mon Jul 8 2019 Severe weather likely this afternoon and evening highlights the short term forecast. A surface low pressure is currently centered in northwest North Dakota with a boundary extending from southwest to north central ND. Aloft, a trough west of the forecast area continues to propagate downstream, with low-level moisture continuing to advect into the Northern Plains from a strong 850 jet nosing into our south-central counties. This boundary will be the forcing mechanism for severe thunderstorms, with very steep low level lapse rates present and current analysis showing MLCAPE values around 3000-4000 J/kg. Already beginning to see some cb forming along the boundary so expecting cap is very little at this point. Best intersection of low and deep-layer shear seems to be in a corridor north of Interstate 94 and east of Highway 83, where bulk shear is forecast to be around 40-45 knots. This is also the area where SRH is expected to be strongest around 150 m2/s2, so threat for a few tornadoes and the largest hail will likely be in the region generally from Bismarck to northeast North Dakota. A few discrete supercells are expected initially, likely in central North Dakota, as deep layer shear is more perpendicular to the boundary. This is when the greatest threat for tornadoes and large hail will be, before the anvil-level shear begins to dominate storm mode and upscale growth is favored. This will lead to more of a cluster-type storm mode, likely in front of and along the boundary. This upscale growth, combined with very high precipitable water values, gives concern for very heavy rainfall with training possible along the boundary as the low-level jet continues to push into southern ND, helping convection continue. Therefore, have issued a Flash Flood Watch for parts of southwest and south central North Dakota in anticipation of this. As the night continues and the storm mode continues to get more multicellular, expecting the severe threat to slowly decrease. However, still anticipating plenty of rainfall and possible thunderstorms across western and central North Dakota as the slow-moving low pressure center becomes stacked with a low aloft. This is forecast to quickly deepen and keep precipitation around through all of Tuesday. Any thunderstorms are likely to be on the east side of the surface low with some instability still present, but severe threat is marginal at best. As the boundary from today passes, Tuesday's temperatures will be cooler than today's, with highs in the upper 60s in western North Dakota. .LONG TERM...(Tuesday night through Monday) Issued at 117 PM CDT Mon Jul 8 2019 The long term forecast is highlighted by summerlike temperatures and a few chances for showers and thunderstorms. As the stacked surface low progresses east of the forecast area, rain will continue overnight Tuesday and slowly taper off west to east by Wednesday morning. From there, upper-level ridging begins to dominate over a strong high pressure in the southwestern US. Wednesday and Thursday look to be mostly dry and warming up from Tuesday's cooler temperatures. Some showers and thunderstorms are possible for the end of the work week and into the weekend with some shortwave impulses moving through the upper-level flow, but the overall pattern looks to be relatively consistent through the extended forecast. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 243 PM CDT Mon Jul 8 2019 Severe thunderstorms will continue to develop across southwest and central North Dakota this afternoon and evening. Very large hail, damaging winds, and LIFR conditions are expected. Rain showers and thunderstorms will continue tonight through Tuesday with MVFR/IFR ceilings developing. && .BIS WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Tuesday morning for NDZ005-012-013- 019>023-033>036-041-042-044>047-050. && UPDATE...PA SHORT TERM...MJ LONG TERM...MJ AVIATION...PA
Hazardous weather outlook, Jul 8, 2:50 PM CDT, 23 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 250 PM CDT Mon Jul 8 2019 NDZ005-012-013-019>023-033>036-041-042-044>047-050-092000- Rolette-McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Stark- Morton-Burleigh-Kidder-Hettinger-Grant-Adams-Sioux-Emmons-Logan- McIntosh- 250 PM CDT Mon Jul 8 2019 /150 PM MDT Mon Jul 8 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are expected this afternoon and evening. A few tornadoes, large hail up to tennis ball size, and damaging wind gusts up to 70 mph are all possible along with the very heavy rain. A Flash Flood Watch is in effect until Tuesday morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are forecast for Tuesday, Thursday night, and over the coming weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed from later this afternoon and at least until midnight tonight. Report all tornadoes, hail, storm wind gusts of 40 mph or higher, any pooling of rain water, and rain amounts to your National Weather Service in Bismarck. More experienced spotters should report information related to storm structure as well. NDZ001>004-009>011-017-018-025-031-032-037-040-043-048-051-092000- Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McKenzie- Dunn-Foster-Golden Valley-Billings-Stutsman-Slope-Bowman-La Moure- Dickey- 250 PM CDT Mon Jul 8 2019 /150 PM MDT Mon Jul 8 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are expected this afternoon and evening. A few tornadoes, large hail up to tennis ball size, and damaging wind gusts up to 70 mph are all possible along with the very heavy rain. The greatest potential is across southwest and central North Dakota. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are forecast for Tuesday, Thursday night, and over the coming weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed from later this afternoon and at least until midnight tonight. Report all tornadoes, hail, storm wind gusts of 40 mph or higher, any pooling of rain water, and rain amounts to your National Weather Service in Bismarck. More experienced spotters should report information related to storm structure as well. PA
In the hours before
Special weather statement, Jul 8, 1:32 PM CDT, 1 hour 41 minutes before
Special Weather Statement National Weather Service Bismarck ND 132 PM CDT Mon Jul 8 2019 NDZ019-020-081900- Oliver ND-Mercer ND- 132 PM CDT Mon Jul 8 2019 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN OLIVER AND SOUTHERN MERCER COUNTIES UNTIL 200 PM CDT... At 132 PM CDT, a strong thunderstorm was located 8 miles south of Beulah, moving northeast at 15 mph. Nickel size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Hazen, Center, Stanton and Hannover. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4698 10195 4711 10202 4742 10144 4702 10123 TIME...MOT...LOC 1832Z 237DEG 13KT 4714 10178 EDWARDS
Local storm report, Jul 8, 2:38 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
238 PM CDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 5 NNE SCHEFIELD 46.73N 102.80W
07/08/2019 E1.00 INCH STARK ND TRAINED SPOTTER
HAIL ONGOING AT THE TIME OF CALL.
&&
RKLocal storm report, Jul 8, 3:05 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
305 PM CDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM TORNADO 7 E KRUEGER LAKE 47.77N 100.35W
07/08/2019 SHERIDAN ND LAW ENFORCEMENT
TORNADO OBSERVED BY LAW ENFORCEMENT AND
REPORT RELAYED BY NORTH DAKOTA STATE RADIO.
LOCATION ESTIMATED BASED ON RADAR.
&&
CJSLocal storm report, Jul 8, 3:09 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
309 PM CDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 7 NW LEFOR 46.75N 102.67W
07/08/2019 E1.00 INCH STARK ND PUBLIC
HAIL LASTED FOR 15 MINUTES (UNTIL 3:00 PM).
&&
RKThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 1:52 AM CDT | Special Weather Statement | BIS | Divide | 23 min |
| Jul 8, 5:18 AM CDT | Special Weather Statement | BIS | Rolette | 57 min |
| Jul 8, 5:37 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Rolette | 38 min |
| Jul 8, 1:09 PM CDT | Flash Flood Watch | BIS | Adams, Burleigh, Emmons, Grant, Hettinger, Kidder and 10 more | 17 hr |
| Jul 8, 1:32 PM CDT | Special Weather Statement | BIS | Oliver | 28 min |
| Jul 8, 1:55 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 65 min |
| Jul 8, 2:10 PM CDT | Tornado Warning | BIS | McLean, Mercer, Oliver | 35 min |
| Jul 8, 2:13 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 62 min |
| Jul 8, 2:30 PM CDT | Flash Flood Warning | BIS | McLean, Mercer, Oliver | 3 hr |
| Jul 8, 2:40 PM CDT | Severe Thunderstorm Warning | BIS | Stark | 48 min |
| Jul 8, 2:42 PM CDT | Tornado Warning | BIS | McLean, Sheridan | 33 min |
| Jul 8, 3:47 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Oliver | 43 min |
| Jul 8, 4:04 PM CDT | Severe Thunderstorm Warning | BIS | Pierce, Wells | 56 min |
| Jul 8, 4:10 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 50 min |
| Jul 8, 4:49 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 41 min |
| Jul 8, 4:51 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman, Wells | 54 min |
| Jul 8, 4:53 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 52 min |
| Jul 8, 5:01 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 44 min |
| Jul 8, 5:25 PM CDT | Flash Flood Warning | BIS | Burleigh | 3 hr |
| Jul 8, 5:28 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 47 min |
| Jul 8, 5:35 PM CDT | Special Weather Statement | BIS | Foster | 40 min |
| Jul 8, 5:44 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Grant, Morton, Sioux | 41 min |
| Jul 8, 5:47 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 41 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.